Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Omaha, NE

April 16, 2002Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 16, 2002, 4:34 PM CDT for Platte County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 4:34 PM CDT (21:34 UTC)
Expired
Apr 16, 2002, 5:30 PM CDT
In force
56 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:55 PM CDTHail 0.88Platte Center, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 162134
SVROMA
NEC141-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
434 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 530 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF MONROE TO
  13 MILES SOUTHWEST OF DUNCAN...OR FROM 20 MILES NORTHWEST OF 
  COLUMBUS TO 19 MILES SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED...
  LINDSAY...DUNCAN
  CORNLEA...TARNOV...PLATTE CENTER
  HUMPHREY

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4154 9782 4132 9750 4164 9726 4177 9770

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 16, 3:05 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE APR 16 2002

MAIN PROBLEM IS SEVERE POTENTIAL BEFORE 06Z TNGT.  LATEST SURFACE
ANALYSIS EARLY THIS AFTN SHOWED CDFNT AND DRYLINE ADVANCING EWD.
HIGH BASED CONVECTION IN SWLY FLOW ALOFT DID CAUSE SOME SPRINKLES
AND A FEW LTG STRIKES...BUT SO FAR WAS INSIGNIFICANT.  MAIN ACTION
STARTING TO DEVELOP ALONG CDFNT.  PARAMETERS LOCALLY DO NOT APPEAR
TO BE JUXTAPOSITIONED FOR WIDESPREAD SEVERE...BUT THE 12Z MODELS
STILL INDICATED POTENTIAL FOR A SQUALL LINE IN NERN NE.  THE
QUESTION IS...WILL STORMS CONT TO DEVELOP ALONG THE FNT.  DECIDED
TO LOWER POPS JUST A BIT IN SWRN IA...FROM THE LATE MORNING ZFP
UPDATE.   THE CHANCE OF PCPN SHOULD DECREASE AFTER MIDNIGHT.  HIGH
PRES SHOULD BUILD OVER THE AREA LATE TNGT WITH WINDS BECOMING
VARIABLE LESS THAN 10 MPH.  WILL KEEP WIND ADVISORY GOING ERN
ZONES THIS EVENING.

RETURN FLOW STRENGTHENS DURING THE DAY WED...WITH A WARM FRONT
LIFTING BACK TO THE N.  HAVE INCLUDED A SLGT CHANCE OF LATE DAY
TSTMS IN SWRN IA...THEN CONT THAT CHANCE WED NGT MOST AREAS.
SOUTH WINDS SHOULD HELP KEEP TEMPS UP INTO THE 50S.  ON THU...
FNT WILL ADVANCE INTO OUR AREA.  NERN NE WILL SEE THE BULK OF
THE COOLING WITH THIS FNT ON THU...BUT SERN HALF OF THE AREA
SHOULD STILL REACH NEAR 80.  WEATHER LATER IN THE WEEK WILL BE
QUITE A BIT COOLER THAN THE LAST FEW DAYS.  HAVE GONE WITH A
CHANCE OF SHOWERS FRI...THEN AGAIN ON SUN AND MON.

MILLER
...

1040 AM CDT TUE APR 16 2002

UPDATED ZFP TO ADD WIND ADVISORY MOST AREAS.  WIND ALREADY THERE AND
MESOETA SHOWS BOUNDARY LAYER WINDS CRANKING UP TO 35-40 KTS THIS
AFTN.  LIGHT PCPN OVER KS THAT DEVELOPED ABOVE THE CAP WILL CONT TO
LIFT NEWD AND MAY THROW A WRENCH INTO LATEST THINKING.  OTHERWISE
MODELS CONT TO KEY ON CDFNT AND SEVERE POTENTIAL IN CENTRAL AND
NERN NE LATER TODAY.  MORE DISCUSSION LATER.

MILLER
...

205 AM CDT TUE APR 16 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS
AFTERNOON/EVENING.

SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A BROAD
MID LEVEL TROUGH OVER THE WRN U.S. WITH A WEAK SHORTWAVE CURRENTLY
TRANSLATING ACROSS WRN NEB.  AT THE SURFACE, A LOW WAS CENTERED OVER
THE NEB PNHDL AS OF 06Z WITH A WARM FRONT EXTENDING NEWD INTO CNTRL
SD, AND AN ATTENDANT DRYLINE FROM THE LOW SWD INTO THE ERN TX
PNHDL.  INSPECTION OF 00Z/16 PLAINS SOUNDINGS INDICATED THAT
SUFFICIENTLY DEEP LOW-LEVEL MOISTURE HAD MADE IT AS FAR N AS TOP.
CURRENT PLAN VIEW PROFILER DATA IS SHOWING A LOW-LEVEL JET OF 50-70
KTS OVER THE CNTRL PLAINS, SO BELIEVE THAT THE 60 DEGREE SURFACE
DEWPOINTS/DEVELOPING STRATUS PROBABLY MARK THE NRN EXTENT OF THIS
DEEPER MOISTURE.

FORECAST --  THE LATEST RUNS OF BOTH THE ETA AND AVN HAVE TRENDED TO
A SLIGHTLY MORE PROGRESSIVE AND MORE AMPLIFIED SOLUTION WITH RESPECT
TO THE SHORTWAVE THAT WILL EJECT ACROSS THE NRN/CNTRL PLAINS THIS
AFTERNOON.  OVERALL PATTERN RECOGNITION INDICATES A FAVORABLE SEVERE
WEATHER SETUP, BUT INCREASING CIRRUS FROM THE S AND WEAK MID-LEVEL
WIND FIELDS CURRENTLY OVER THE PLAINS (REF. 500 MB PROFILER WINDS)
MUDDY THE WATERS.  BY THIS AFTERNOON, SURFACE DEWPOINTS IN THE LOWER
TO MID 60S OVER ERN NEB LOOK REASONABLE, AND THIS SHOULD YIELD CAPES
OF 2000-3000 J/KG.  ETA PROGGED KINEMATIC AND THERMODYNAMIC DATA
SUGGEST THAT THE BEST COMBINATION OF INSTABILITY AND DEEP-LAYERED
SHEAR WILL RESIDE OVER NERN NEB THIS AFTERNOON AND EVENING,  WHICH
IS CONSISTENT WITH THE LATEST SPC DAY 1 CONVECTIVE OUTLOOK.
ALTHOUGH ETA FORECAST SOUNDINGS SUGGEST RELATIVELY HIGH LCL HEIGHTS
IN THE WARM SECTOR AND SLIGHTLY VEERED NEAR-SURFACE WINDS, A
LOCATION TO WATCH WILL BE TO THE IMMEDIATE N AND NE OF A SECONDARY
LOW THAT IS FORECAST TO MOVE FROM CNTRL INTO NERN NEB BY 00Z.  LOCAL
HODOGRAPHS SHOULD IMPROVE IN THIS AREA OWING TO THE BACKED SURFACE
WINDS.

FARTHER S, WEAKER SYNOPTIC ASCENT AND ITS AFFECTS ON THE CONVECTIVE
INHIBITION MAKE CONVECTIVE DEVELOPMENT MUCH MORE CONDITIONAL.
BELIEVE THINGS MAY NOT GET GOING UNTIL WE SEE THE COLD FRONT/DRYLINE
OCCLUSION AFTER 00Z.

THE COLD FRONT PUSHES THROUGH THE AREA TONIGHT, WITH A WEAK
ANTICYCLONE PROGRESSING TO THE E ON WEDNESDAY.  BY WEDNESDAY
AFTERNOON, CYCLOGENESIS IS ALREADY FORECAST TO OCCUR OVER SERN WY
WITH A WARM FRONT DEVELOPING ACROSS NRN KS.  THIS WARM FRONT WILL
RAPIDLY MOVE NWD WEDNESDAY EVENING AS THE ASSOCIATED SURFACE LOW
MOVES INTO SD.  THE ETA AND AVN SHOW DIFFERENCES ON THE TIMING AND
LOCATION OF THIS LOW AND THE ASSOCIATED MID LEVEL SHORTWAVE.
NONETHELESS, WARM ADVECTION (SEEN IN THE 850-700MB Q-VECTOR FIELDS)
INCREASES SIGNIFICANTLY ACROSS OUR NRN ZONES, ALONG WITH A RAPID
MOISTURE RETURN.  WE WILL CARRY A CHANCE OF THUNDER ACROSS THE FAR N
AND KEEP THE REMAINDER OF THE FORECAST DRY.

WE WILL SEE ANOTHER FRONTAL PASSAGE ON THURSDAY AND AT THIS TIME, IT
APPEARS THAT DEVELOPING SWLY SURFACE WINDS AHEAD OF THE FRONT MAY
SWEEP THE MOISTURE OUT PRIOR TO FROPA.  THUS, WE WILL TRIM BACK ON
THE POPS AND ONLY CARRY A CHANCE OF AFTERNOON THUNDER ACROSS THE S.

A BROAD AREA OF HIGH PRESSURE ESTABLISHES ITSELF OVER THE NRN PLAINS
THROUGH THE REMAINDER OF THE WORKWEEK AS THE MODELS DIVERGE ON THE
TIMING OF THE NEXT SIGNIFICANT SHORTWAVE INTO THE PLAINS.  WE WILL
LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES TO THE EXTENDED
IF NECESSARY.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

MILLER

In the hours before

Special weather statement, Apr 16, 11:35 AM CDT, 4 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT TUE APR 16 2002

STORM SPOTTER GROUPS ACROSS NORTHEAST NEBRASKA SHOULD BE ALERT
AND READY FOR ACTIVATION THIS AFTERNOON AND EVENING.  STORM
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
OVER THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
MOST OF F EASTERN NEBRASKA AND SOUTHWEST IOWA.	THE MAIN RISK IS
NORTH OF A LINE FROM DAVID CITY TO TEKAMAH.

A COLD FRONT...A DRY LINE AND AND STRONG UPPER AIR DISTURBANCE
WILL MOVE ACROSS THE AREA DURING THE AFTERNOON AND EVENING.
STRONG SOUTH WINDS HAVE BROUGHT WARM AND UNSTABLE AIR INTO THE
REGION.  SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS
PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID
AFTERNOON...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
SEVERE STORMS ARE MORE LIKELY OVER CENTRAL AND NORTHEAST
NEBRASKA...ALONG THE ADVANCING
COLD FRONT.  THESE THUNDERSTORMS WILL RAPIDLY MOVE EAST INTO THE
AREA LATE THIS AFTERNOON AND EVENING.

FORECAST INSTABILITIES AND WIND SHEAR PROFILES INDICATE THAT A
THE MOST LIKELY STORM TYPE WOULD BE A SQUALL LINE...WITH DAMAGING
WINDS AND HAIL.  HOWEVER...SOME SUPERCELL STORMS COULD BE
EMBEDDED IN THE LINE...ESPECIALLY NEAR THE INTERSECTION OF THE
COLD FRONT AND DRY LINE.   ISOLATED TORNADOES ARE POSSIBLE.

A MORE STABLE AIRMASS WILL MOVE INTO THE AREA BEHIND THE COLD
FRONT LATE TONIGHT AND WEDNESDAY...WITH ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:13 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton62 min
Apr 16, 5:29 PM CDTSevere Thunderstorm WarningOAXButler, Seward31 min
Apr 16, 5:39 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge66 min
Apr 16, 5:41 PM CDTSevere Thunderstorm WarningOAXWayne34 min
Apr 16, 5:44 PM CDTSevere Thunderstorm WarningOAXSaline31 min
Apr 16, 5:57 PM CDTSevere Thunderstorm WarningOAXSaunders33 min
Apr 16, 6:00 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston45 min
Apr 16, 6:14 PM CDTSevere Thunderstorm WarningOAXDodge46 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningOAXButler20 min
Apr 16, 6:32 PM CDTSevere Thunderstorm WarningOAXSaunders28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.